AMERICAN GASTROENTEROLOGICAL ASSOCIATION SEEKS TO REDUCE THE NUMBER OF PREVENTABLE GI HEALTH ISSUES MANY FACE
#GutCheckAGA PSA Video Addresses How to Safely Use Over-the-Counter Pain Medicine
“Many adults assume that because over-the-counter products don’t require a prescription, they can be taken casually without reading the labels,” said Byron Cryer, MD, campaign chair and councillor-at-large of the AGA Institute. “But misusing, or not following label instructions for OTC products, can result in dangerous gastrointestinal bleeding or liver failure, depending on the ingredient. By launching this campaign, the AGA hopes to increase awareness of the importance of safe use and empower adults to safely use their medicines.”
New Video PSA Flipbook
A two-minute flipbook video demonstrates multiple scenarios that may lead adults to overdose or overuse OTC pain medicines. Taking more than one medicine with the same active ingredient, or mixing active ingredients, can cause harm, and possibly death. Common pain medicine ingredients are acetaminophen and NSAIDs (non-steroidal anti-inflammatory drugs), which can be found in hundreds of prescription and OTC products. Many adults take OTC pain medicine to relieve headaches, toothaches, muscle aches and chronic pain.
The video also includes two compelling 3-D animations that illustrate ingredient-related liver damage and gastrointestinal bleeding. Every year, it is estimated that 26,000 hospitalizations and more than 400 deaths in this country are linked to acetaminophen-related overdosei, while an estimated 100,000 hospitalizations and 16,500 deaths result from NSAID-related gastrointestinal complications.ii
Reading and Following Labels is Vital
To prevent these risks, AGA urges adults to read and follow their medicine labels and recognize when prescription or OTC products share the same active ingredients. Adults are encouraged to talk with their doctor, nurse practitioner, physician assistant, or pharmacist to learn the right doses of medicine to take, what ingredients are included and whether alternative options should be considered. Among the most important things to know:
- Read the label.
Read and follow ALL your medicine labels and do not exceed dosing guidelines.
- Take one product at a time.
Only take one product at a time that contains acetaminophen or an NSAID.
- Talk to a professional.
Talk with your doctor or pharmacist about your medicine use and other options for managing your pain.
The flipbook video, a downloadable infographic and other resources can be accessed at gutcheck.gastro.org. AGA encourages patients and health-care professionals to share these and other materials with anyone who uses OTC pain medicine, especially loved ones.
About the AGA
The American Gastroenterological Association is the trusted voice of the GI community. Founded in 1897, the AGA has grown to include 17,000 members from around the globe who are involved in all aspects of the science, practice and advancement of gastroenterology. The AGA Institute administers the practice, research and educational programs of the organization. www.gastro.org.
# # #
The American Gastroenterological Association developed this education program with sponsorship support provided by McNeil Consumer Healthcare.
i U.S. Food and Drug Administration. (2009). Acetaminophen Overdose and Liver Injury — Background and Options for Reducing Injury. Retrieved from http://www.fda.gov/downloads/AdvisoryCommittees/Committees
ii Griffin, R.M. (August 2006). Are Anti-Inflammatory Pain Relievers Safe for You? Retrieved from http://www.webmd.com/osteoarthritis/features/are-nsaids-safe-for-you.